Get your Health question answered in 3 easy steps

190 Doctors Online
Owl Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes fatigue in older adults?

User rating for this question
Excellent
Answered by

General & Family Physician
Practicing since : 1991
Answered : 2844 Questions
Question
Hello, I am suffering from chronic fatigue and have struggled to find any reason for it. I am 62 years old and recently retired. I have probably not been so active as I could wish, but the fatigue predates my retirement.
I have online access to recent test results--a lipid and metabolic panel, all of which look quite normal.I am taking medications for high blood pressure, which is well-controlled with them. They include lisinopril (20 mg), chlorthaladone (25 mg) and atorvastatin calcium (20 mg)--the first two in the morning, and the atorvastatin in the evening. I also sleep very lightly, with frequent disturbances, and so suspect that I may have a sleep apnea or sleep deprivation problem.
Wed, 6 Jun 2018 in General Health
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 48 minutes later
Brief Answer:
Information

Detailed Answer:
Hello fellow Madison-ite,

Poor quality sleep can definitely cause ongoing fatigue. Have you had the sleep problem looked into? While the old type of studies, where a patient had to go in to an over night sleep lab and be monitored, was difficult, there is now a process to do the study while you sleep at home. You then mail the device in and it is analyzed.

Depending on the cause of the poor sleep, there are various treatments. For sleep apnea, positive airway pressure devices such as CPAP or BiPAP can greatly help. For sleep problems from anxiety there are soporific antidepressants that can help.

I also recommend that you have other tests that can show causes for fatigue including a complete blood count (CBC) which can show if you have anemia and a thyroid panel as thyroid problems can cause fatigue too. Thank you for including that your lipid and metabolic panels are normal. That is helpful.

Some of your medications can cause fatigue too. One common culprit in particular are the statins and I see that you are on Lipitor/atorvastatin. You might want to talk with your doctor about whether it is still needed as it may be compromising your quality of life. I personally am not that sold on using statins unless a patient has a remarkable personal or family history of cardiovascular disease.

Another possibility is the Lisinopril. This is an ACE inhibitor blood pressure lowering med and does have the side effect of fatigue for some people.

In addition, the chlorthalidone can cause fatigue.

So the problem may be due to one or a combination of your medications. If any can be reduced in dosage, that might help.

I hope this information helps. Please let me know if I can provide further information or clarification.

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Doctor Now